Alert archive / Arizona / Special Weather Statements in 2009

Special Weather Statement, NWS Phoenix, AZ

August 12, 2009Maricopa County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 12, 2009, 11:21 PM MST for Maricopa County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2009, 11:21 PM MST (06:21 UTC)
Expired
Aug 13, 2009, 12:00 AM MST
In force
39 min
Issued by
NWS Phoenix, AZ

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
3059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 130621
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1121 PM MST WED AUG 12 2009

AZZ023-130700-
MARICOPA AZ-
1121 PM MST WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL MIDNIGHT MST

AT 1119 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NEAR LUKE AIR FORCE BASE. THIS STORM WAS NEARLY 
STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM... 
ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LUKE AFB...

LAT...LON 3351 11252 3361 11241 3351 11231 3341 11243
TIME...MOT...LOC 0620Z 150DEG 2KT 3351 11241

$$

INIGUEZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 9:40 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 9:40 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST WED AUG 12 2009

.SYNOPSIS...
STRONG HIGH PRESSURE REMAINS OVER NEW MEXICO...WITH A WEAK LOW MOVING
ACROSS NORTHERN MEXICO. THIS PATTERN WILL RESULT IN VARIABLE
CLOUDINESS AND AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY
THURSDAY OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. HIGH TEMPERATURES
ARE EXPECTED TO BE COOLER THURSDAY AND FRIDAY. STORM CHANCES WILL
CONTINUE FRIDAY BEFORE A LOW PRESSURE SYSTEM MOVING ACROSS THE
WESTERN STATES BRINGS MUCH DRIER AIR THIS WEEKEND WITH TEMPERATURES
NEAR NORMAL INTO NEXT WEEK.

&&

.DISCUSSION...
NOT MUCH HAPPENING THIS EVENING ACROSS THE PHX CWA ASIDE FROM SOME
ISOLD CONVECTIVE ACTIVITY OVER THE SCNTRL PORTIONS. EARLIER STORMS
DROPPED SOME FAIRLY DECENT RAINFALL AMOUNTS OVER THE HIGHER TERRAIN
N OF GLOBE...WITH RADAR ESTIMATES OF OVER 2 INCHES...LIKELY A BIT
OVERDONE...BUT STILL PRETTY DECENT. SMALL STREAM FLOOD ADVY WAS
ISSUED TO COVER THIS EVENT. MEANWHILE...00Z SOUNDINGS INDICATE THAT
A BIT MORE MOISTURE WAS IN PLACE IN THE BOUNDARY/LOWER LAYERS OF THE
ATMOS THAN MODELS ARE INITIALLY GIVING CREDIT FOR. KPSR SOUNDING UP
TO OVER AN INCH AND A HALF...WITH MEAN BOUNDARY LAYER MIXING
RATIOS...SURFACE-H7...IN THE 9 TO 9.5 INCH RANGE. FOR TOMORROW...
SOME WEAK TO MODERATE UPPER LEVEL SPEED DIVERGENCE EXPECTED...ALONG
WITH A WEAK IMPULSE FROM THE S COULD AID IN CONVECTIVE DEVELOPMENT.
POPS ARE ALREADY ABOVE CLIMO FOR THE DAYTIME PERIOD...MAINLY IN THE
CHANCE CATEGORY FOR SCNTRL DESERTS...AND THIS LOOKS GOOD FOR NOW.
UPCOMING MID SHIFT MAY WANT TO CONSIDER INCREASING POPS A BIT OVER
WHAT IS CURRENTLY OUT FOR THURSDAY EVENING FOR THE SCNTRL DESERTS AS
SOME POTENTIAL DYNAMICS BEGINS TO COME INTO PLAY FROM APRCHG W COAST
TROUGH. FRIDAY LOOKS LIKE IT COULD BE THE LAST REALLY ACTIVE DAY...
ESPLY IF THURSDAY TURNS OUT TO BE A DUD AND AMS IS STILL PRIMED...
BEFORE THE DRY WLY FLOW SETS IN FOR THE WEEKEND. THIS LOOKS LIKE IT
COULD BE YET ANOTHER PROLONGED DRY SPELL...LASTING AT LEAST SEVERAL
DAYS.

UPDATES HAVE ALREADY BEEN ISSUED FOR THE CURRENT SHORT TERM TRENDS...
NO FURTHER CHANGES NEEDED. PREVIOUS DISCUSSION STILL IN ORDER.

PREVIOUS DISCUSSION...
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF ARIZONA THIS
AFTERNOON REFLECT PRETTY GOOD MOISTURE AVAILABILITY BUT MODEST
INSTABILITY. AN INVERTED TROUGH OVER SONORA MOVING NORTHWESTWARD
WILL HELP TO SPREAD ADDITIONAL MOISTURE OVER ARIZONA TONIGHT WITH
THE GRADIENT OVER FAR SOUTHEAST CALIFORNIA. MEANWHILE...THERE MAY BE
A SECONDARY DISTURBANCE NEAR THE MEXICAN BORDER AIDING STORM
ACTIVITY NEAR AND SOUTH OF NOGALES AND DOUGLAS. THE 12Z GFS KEEPS
THE MAIN INVERTED TROUGH SOUTH OF THE MEXICAN BORDER BUT TRACKS THE
SECONDARY DISTURBANCE...POSSIBLY AND ARTIFACT OF CONVECTION...INTO
SOUTHEAST ARIZONA. WITH THE INVERTED TROUGH BRUSHING OUR AREA ALONG
WITH THE OTHER DISTURBANCE...KEPT SLIGHT CHANCE POPS GOING OVER THE
ARIZONA ZONES OVERNIGHT. A JET STREAK ASSOCIATED WITH AN UPPER LEVEL
PERTURBATION WILL TRACK OVER SOUTHERN ARIZONA THURSDAY. THERE MAY BE
SOME DIFFLUENCE JUST AHEAD OF THAT WAVE WHICH COULD ALSO AID
VERTICAL MOTIONS. FORECAST SOUNDINGS CONTINUE TO SHOW IMPROVED CAPE
DUE TO SOME COOLING ALOFT. NUDGED THE POPS UPWARD FOR THE
SOUTH-CENTRAL DESERTS THURSDAY. WIND PROFILES DONT LOOK VERY STRONG
SO ORGANIZED STORM DEVELOPMENT IS NOT ANTICIPATED. HOWEVER...ANY
STORMS THAT FORM WILL BE CAPABLE OF AT LEAST BRIEF HEAVY RAIN AND
STRONG WINDS. LINGERING MOISTURE FRIDAY KEEPS THE STORM THREAT GOING
OVER THE ARIZONA ZONES AS THE MAIN SYNOPTIC TROUGH MOVES THROUGH THE
NORTHWEST STATES. GFS HAS SLOWED DOWN THE EASTWARD RETREAT OF
MOISTURE AND THERE WILL BE A LINGERING THREAT SATURDAY OVER ZONE 24.
OVERALL...IT APPEARS SOUTHEAST CALIFORNIA WILL BE DRY.

COOLER HIGH TEMPERATURES ARE EXPECTED THE NEXT COUPLE DAYS WITH
LITTLE CHANGE SATURDAY.

SUNDAY THROUGH WEDNESDAY...THE LARGE SCALE UPPER TROUGH/LOW IS STILL
EXPECTED TO MOVE ACROSS THE WESTERN STATES THIS WEEKEND AND SCOUR
OUT THE MOISTURE. REMOVED POPS ALTOGETHER FROM THE FORECAST AREA
SUNDAY ONWARD. HIGHS WILL GRADUALLY REBOUND NEXT WEEK BUT SHOULD
STAY CLOSE TO THE AVERAGES FOR MID AUGUST.

&&

.AVIATION...
KPHX AND KIWA...
ISOLD CONVECTION LIKELY TO AFFECT THE N VALLEY REST OF THIS EVENING
UNTIL ABOUT 07Z...WITH ONLY AN OUTSIDE THREAT AT KIWA/KPHX. WILL NOT
INCLUDE IN TAFS AT THIS TIME...BUT WILL INCLUDE CB CLOUDS. TOMORROW
AFTN/EVENING APPEARS AS IF IT MAY BE MORE ACTIVE WITH BETTER TSTM
COVERAGE AS SOME UPPER LEVEL DYNAMICS POTENTIALLY COME INTO PLAY.
FOR NOW...WILL JUST INCLUDE CB CLOUDS AS WE ARE TOO UNCERTAIN OF
TIMING TO INCLUDE ANY PROB GROUPS. AWAY FROM ANY GUSTY TSTM
OUTFLOWS...WINDS WILL BLOW GENERALLY IN TYPICAL DIURNAL PATTERNS.

KIPL AND KBLH...
TYPICAL DIURNAL WINDS ANTICIPATED THRU 06Z FRI. TSTM THREAT WILL BE
MINIMAL ON THU EVENING...WITH PERHAPS A SLIGHTLY HIGHER RISK AT
KBLH...TOO LOW AT THIS TIME TO INCLUDE ANY MENTION IN TAF...BUT IT
DOES BEAR WATCHING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
DRY AIR IS EXPECTED TO SPREAD EAST FROM SOUTHEAST CALIFORNIA ACROSS
MOST OF THE AREA SATURDAY. ONLY SOME LINGERING CLOUDINESS IS EXPECTED
OVER SOUTH-CENTRAL ARIZONA SATURDAY WITH A SLIGHT CHANCE OF LINGERING
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA. SUNNY SKIES ARE EXPECTED OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SATURDAY.

DRY AIR WITH MINIMUM RELATIVE HUMIDITY BELOW 15 PERCENT...MOSTLY
CLEAR NIGHTS...AND SUNNY DAYS ARE EXPECTED SUNDAY THROUGH WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE/AJ
AVIATION...ESTLE
FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 12, 5:35 AM MST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
535 AM MST WED AUG 12 2009

AZZ020>028-CAZ030>033-131245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
535 AM MST WED AUG 12 2009 /535 AM PDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON
AND EVENING HOURS. MOST OF THE STORMS WILL BE OVER THE HIGHER TERRAIN
OF SOUTH CENTRAL ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS
WITH AREAS OF DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THURSDAY AND
FRIDAY ACROSS SOUTH CENTRAL ARIZONA...WITH ISOLATED STORMS IN SOUTHWEST
ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS WITH AREAS OF
DENSE BLOWING DUST. ISOLATED THUNDERSTORMS WILL BE LIMITED TO THE
HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION
MAY BECOME NECESSARY THURSDAY EVENING IN THE GREATER PHOENIX AREA.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 12, 10:41 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 PM MST WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     LUKE AFB                33.53N 112.37W
08/12/2009  M69 MPH          MARICOPA           AZ   OTHER FEDERAL

            MICROBURST PEAK WIND 24060/0522

&&

SSIPPLE
Special weather statement, Aug 12, 11:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1121 PM MST WED AUG 12 2009

AZZ023-130700-
MARICOPA AZ-
1121 PM MST WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL MIDNIGHT MST

AT 1119 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LUKE AIR FORCE BASE. THIS STORM WAS NEARLY
STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LUKE AFB...

LAT...LON 3351 11252 3361 11241 3351 11231 3341 11243
TIME...MOT...LOC 0620Z 150DEG 2KT 3351 11241

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:07 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Aug 13, 5:18 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr

Nearby

Special Weather Statements in Arizona, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.